Layer 1

Which medicines cause reflux and oesophageal irritation?

Which medicines cause reflux and oesophageal irritation?

Gastro-oesophageal reflux disease (GORD) is the reflux of gastric contents into the oesophagus, causing symptoms severe enough to affect quality of life.(1) Symptoms commonly experienced with GORD include an unpleasant, burning feeling behind the breastbone (heartburn), regurgitation and a sour/bitter taste in the throat.

Patients may also experience recurring cough/hiccups, hoarse voice, bad breath, bloating and nausea. Symptoms are usually worse after eating, when lying down and bending over.(2) GORD can in turn lead to inflammation of the oesophagus (oesophagitis).

Almost 100 different drugs are known to cause oesophageal damage. This can be from initiation of reflux or from direct damage to the oesophagus by the drug.

The most common medicines responsible include:

  • antibiotics (eg tetracyclines, doxycycline)
  • bisphosphonates
  • iron supplements
  • ascorbic acid
  • potassium supplements
  • non-steroidal anti-inflammatory drugs (NSAIDS)
  • nitrates and calcium channel blockers
  • theophylline
  • benzodiazepines
  • anticholinergics

Want to read more ?

Login or Subscribe to Update Plus to continue reading our CPD content.

Job of the week

Pharmacist
Bermuda
£100k starting